Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 1, NWS Amarillo, TX

May 5, 2008Oldham County, Potter County, Texas

NWS Amarillo, TX issued this tornado warning at May 5, 2008, 9:24 PM CDT for Oldham County, Potter County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2008, 9:24 PM CDT (02:24 UTC)
Expired
May 5, 2008, 10:00 PM CDT
In force
36 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Oldham County, TX, Potter County, TX

The radar

The Amarillo radar (KAMA), 38 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 1:34 PM CDTSevere Thunderstorm WatchSPC8 hr
May 5, 8:32 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.4 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 816 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
816 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1763 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 060224
TORAMA
TXC359-375-060300-
/O.NEW.KAMA.TO.W.0001.080506T0224Z-080506T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
924 PM CDT MON MAY 5 2008

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL OLDHAM COUNTY IN THE PANHANDLE OF TEXAS...
  WEST CENTRAL POTTER COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 1000 PM CDT

* AT 920 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER
  SOUTHEASTERN OLDHAM COUNTY...OR ABOUT 12 MILES EAST OF VEGA...     
  MOVING NORTHEAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL WESTERN POTTER COUNTY AT 940 PM CDT
  RURAL CENTRAL POTTER COUNTY AT 950 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM...SUCH AS A CLOSET. USE BLANKETS OR PILLOWS
TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE
A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3554 10201 3535 10189 3522 10220 3528 10230
TIME...MOT...LOC 0224Z 229DEG 24KT 3529 10219

$$

KRAMAR
2 follow-up statements
000 
WWUS54 KAMA 060237
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
937 PM CDT MON MAY 5 2008

TXC359-375-060300-
/O.CON.KAMA.TO.W.0001.000000T0000Z-080506T0300Z/
OLDHAM TX-POTTER TX-
937 PM CDT MON MAY 5 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST
CENTRAL POTTER AND EAST CENTRAL OLDHAM COUNTIES...

AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED OVER EXTREME
SOUTHEASTERN OLDHAM COUNTY...OR ABOUT 14 MILES EAST OF VEGA...MOVING
NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES...

A ROTATING WALL CLOUD WAS REPORTED WITH THIS STORM AT 935 PM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE
A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3523 10217 3524 10219 3531 10225 3554 10201
      3538 10191 3535 10190
TIME...MOT...LOC 0237Z 225DEG 5KT 3529 10218

$$

KRAMAR
000 
WWUS54 KAMA 060256
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
956 PM CDT MON MAY 5 2008

TXC359-375-060306-
/O.EXP.KAMA.TO.W.0001.000000T0000Z-080506T0300Z/
OLDHAM TX-POTTER TX-
956 PM CDT MON MAY 5 2008

...THE TORNADO WARNING FOR WEST CENTRAL POTTER AND EAST CENTRAL
OLDHAM COUNTIES EXPIRES AT 1000 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE 
THUNDERSTORM HAS WEAKENED...AND NO LONGER POSES A TORNADIC THREAT. 
THUS THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3523 10217 3524 10219 3531 10225 3554 10201
      3538 10191 3535 10190
TIME...MOT...LOC 0256Z 225DEG 5KT 3531 10216

$$

KRAMAR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 5, 8:39 PM CDT, 45 minutes earlier.

Area forecast discussion, May 5, 8:39 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
839 PM CDT MON MAY 5 2008

.UPDATE...
UPDATED PUBLIC PRODUCTS FOR REPLACEMENT ISSUANCE OF THE SEVERE
THUNDERSTORM WATCH UNTIL 07Z...OR 2 AM CDT...FOR ALL OF THE TX AND OK
PANHANDLES EXCEPT FOR CIMARROUN COUNTY IN THE WESTERN OK PANHANDLE.
ANOTHER UPDATE WILL BE ISSUED ONCE THE FIRST WATCH EXPIRES AT 02Z OR
9 PM CDT.

NO FURTHER UPDATES NEEDED TO THE PREVIOUS FORECAST AND GRIDS.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 624 PM CDT MON MAY 5 2008/

AVIATION...
CONVECTIVE STORMS DEVELOPING AROUND THE PANHANDLES...BUT SO FAR THE
ACTIVITY HAS BEEN QUIET NEAR THE TAF SITES. APPEARS STORMS WILL
STILL BE POSSIBLE THROUGH THE EVENING HOURS. KEPT CR REMARKS IN TAFS
BUT WILL HOLD OFF ON MENTION OF THUNDER UNTIL STORMS BECOME MORE
WIDESPREAD OVER THE PANHANDLES. OTHERWISE...HIGH CLOUDS AND CU WILL
BE THE PREDOMINANT CLOUD TYPES THIS EVENING...WITH LOW CLOUDS
EXPECTED AFTER MIDNIGHT AS THE WINDS DECREASE. PATCHY BR MAY ALSO BE
PRESENT IN THE EARLY MORNING...BUT DID NOT MENTION ANY VIS
RESTRICTIONS YET AS THE LL JET MAY PREVENT FOG OR BR FROM FORMING.
SOUTH TO SOUTHWEST WINDS EXPECTED TO INCREASE AGAIN TOMORROW WITH
ANOTHER CHANCE FOR THUNDERSTORMS. INTRODUCED CB REMARKS AT KGUY AND
KAMA BUT LEFT KDHT CB FREE BASED ON THE ANTICIPATED LOCATION OF THE
DRY LINE SITTING EAST OF KDHT.

JJB

PREV DISCUSSION... /ISSUED 407 PM CDT MON MAY 5 2008/

DISCUSSION...
MOISTURE WAS DEEPENING ACROSS THE PANHANDLES AS A WEATHER DISTURBANCE
OR SHORTWAVE PRECEDES A STRONG UPPER LEVEL SYSTEM. STORMS WERE
ALREADY PRESENT OVER EASTERN NEW MEXICO THIS AFTERNOON...AND ARE
EXPECTED TO TRACK TOWARDS OUR AREA THIS EVENING. THE COMBINATION OF LOW
LEVEL MOISTURE AND SURFACE HEATING INCREASED THE INSTABILITY THOUGH
WIND FIELDS ARE WEAK.

AFTER THE NOCTURNAL STORMS PUSH EAST...DRYLINE SHOULD RETREAT BRIEFLY
TUESDAY MORNING...AND IS EXPECTED TO SHARPEN WHILE DAYTIME HEATING
PROGRESSES. WIND FIELDS IMPROVE CONSIDERABLY...AND BECOME FAVORABLE
FOR SUPERCELL DEVELOPMENT...PARTICULARLY OVER THE SOUTHEAST TEXAS
PANHANDLE. THE UPPER LEVEL SYSTEM MOVES OVERHEAD LATE TUESDAY
NIGHT...FOLLOWED BY WRAP AROUND MOISTURE ON WEDNESDAY.

THE EXTENDED FORECAST COULD BE NEARLY ZONAL FLOW WITH A FEW WEAK
DISTURBANCES. THERE MAY BE ATTEMPTS TO REPLENISH THE LOW LEVEL
MOISTURE OVER THE PANHANDLES...ALTHOUGH THE QUICK SPEED OF THE
DISTURBANCES MAY MAKE IT DIFFICULT TO PULL MOISTURE NORTHWARD. WE
KEPT THE REST OF THE FORECAST DRY FOR NOW.

NUNEZ

FIRE WEATHER...
LOW LEVEL MOISTURE WILL REMAIN HIGH THROUGH WEDNESDAY AS A LOW PRESSURE
SYSTEM APPROACHES THE PANHANDLES ON TUESDAY...AND MOVES ACROSS TUESDAY
NIGHT THROUGH WEDNESDAY. THOUGH THE FIRE WEATHER CONDITIONS ARE EXPECTED
TO REMAIN BELOW THE CRITICAL STAGE...LIGHTNING WILL BE PRESENT WITH THE
DEVELOPING STORMS...AND COULD POSE A THREAT TO THE DRY FUELS.

NUNEZ

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/99
Hazardous weather outlook, May 5, 2:05 PM CDT, 7 hours 19 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
205 PM CDT MON MAY 5 2008

OKZ001>003-TXZ001>020-061100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
205 PM CDT MON MAY 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM CDT FOR WESTERN
PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES. THE
COMBINATION OF INCREASING MOISTURE...AN UNSTABLE ATMOSPHERE RESULTING
FROM DAYTIME HEATING...WEAK SURFACE BOUNDARIES...AND AN APPROACHING
MINOR UPPER LEVEL LOW PRESSURE SYSTEM WILL RESULT IN THE DEVELOPMENT
OF SCATTERED THUNDERSTORMS THIS AFTERNOON ACROSS WESTERN PORTIONS OF
THE TEXAS AND OKLAHOMA PANHANDLES. STORMS ARE EXPECTED TO SPREAD
EASTWARD TONIGHT. SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TUESDAY AFTERNOON
AND TUESDAY NIGHT ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES.
THE COMBINATION OF SUFFICIENT MOISTURE...AN UNSTABLE ATMOSPHERE...A
SURFACE DRYLINE OVER WESTERN SECTIONS OF THE PANHANDLES...AND AN
APPROACHING STRONG UPPER LEVEL LOW PRESSURE SYSTEM WILL RESULT IN THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS LATE TUESDAY AFTERNOON AND
ESPECIALLY TUESDAY NIGHT ACROSS THE OKLAHOMA AND TEXAS PANHANDLES.
SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY THREATS. ISOLATED TORNADOES ALSO WILL BE POSSIBLE IN
DISCRETE STORMS DURING THE AFTERNOON AND EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON AND TONIGHT...AND AGAIN LATE
TUESDAY AFTERNOON AND TUESDAY NIGHT.

KRAMAR

In the hours before

Local storm report, May 5, 8:48 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
848 PM CDT MON MAY 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             6 N HOOKER              36.95N 101.21W
05/05/2008  E0.88 INCH       TEXAS              OK   PUBLIC

&&

EVENT NUMBER 00192

KRAMAR
Local storm report, May 5, 8:49 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
849 PM CDT MON MAY 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0849 PM     HAIL             1 W TYRONE              36.96N 101.08W
05/05/2008  E1.25 INCH       TEXAS              OK   TRAINED SPOTTER

&&

EVENT NUMBER 00193

CN
Special weather statement, May 5, 8:54 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
854 PM CDT MON MAY 5 2008

TXZ011-012-016-017-060230-
DEAF SMITH TX-OLDHAM TX-POTTER TX-RANDALL TX-
854 PM CDT MON MAY 5 2008

...STRONG THUNDERSTORM IN EXTREME NORTHEASTERN DEAF SMITH...EASTERN
OLDHAM...WESTERN POTTER AND NORTHWESTERN RANDALL COUNTIES...

AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WILDORADO MOVING NORTHEAST AT 30 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

KRAMAR
Local storm report, May 5, 8:58 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
858 PM CDT MON MAY 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             6 N HOOKER              36.95N 101.21W
05/05/2008  E0.75 INCH       TEXAS              OK   PUBLIC

&&

EVENT NUMBER 00194

CN
Local storm report, May 5, 9:05 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
905 PM CDT MON MAY 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             TYRONE                  36.96N 101.07W
05/05/2008  E0.88 INCH       TEXAS              OK   LAW ENFORCEMENT

&&

EVENT NUMBER 00195

CN
Local storm report, May 5, 9:07 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
907 PM CDT MON MAY 05 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             2 NNE WILDORADO         35.24N 102.23W
05/05/2008  E1.00 INCH       OLDHAM             TX   PUBLIC

&&

EVENT NUMBER 00196

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 8:57 PM CDTSevere Thunderstorm WarningAMAOldham, Potter63 min
May 5, 9:29 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham61 min
May 5, 9:45 PM CDTSevere Thunderstorm WarningAMACarson, Potter45 min
May 5, 9:50 PM CDTSevere Thunderstorm WarningAMAHartley, Moore, Sherman55 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.